MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN
Model Number 48360G-08
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/23/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A return material authorization (rma) had been issued requesting to have the isi device returned; however, isi did not receive the rma to confirm/identify the failure mode.Additional information is being gathered to determine the contribution of the device to the customer reported issue.Review of the image shows a green sf60 reload with all pushers deployed.Review of the procedure logs show no firing failures were flagged by the system, which aligns with the condition of the imaged reload.In this case, all pushers have been deployed, and the shuttle has reached the distal end, signaling to the system that the firing had fully completed.The blade of the reload could not retract back down into the cartridge, likely due to the cartridge material seen bunched in front of, and around the blade.The lodged material appears to have been skived from the inner track on the right side of the reload, beginning around 40% firing completion.The blade appears to be still angled toward the right side at its final position.An angled blade suggests that the shuttle knife seat may have broken during the firing, allowing rotation of the blade to the right, and subsequent skiving of the inner knife track material.High loads can result in the breaking of internal components.Review of the procedure logs show peak firing forces below 200 n for firings 1, 2, and 4.Firing 3 had a peak firing force of 532 n, which seems abnormally high compared to the other firings of green reloads throughout the procedure.30 point snapshot of the 3rd firing shows the firing force increasing linearly, prior to the point that the material would have begun to be skived.
 
Event or Problem Description
It was reported that during a da vinci-assisted right hemicolectomy surgical procedure, an issue occurred with a green reload.The stapling blade on the sureform 60 stapler did not stay straight when cutting and started to cut the plastic.The surgeon used another reload to recut the small intestine and make sure the stapling was perfect.The procedure was completed as planned with no reported injury.Intuitive surgical inc.(isi) followed up with the initial reporter and obtained the following additional information: the event date is 04/23/2024.The stapler worked properly before the incident with the same batch of stapler.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The sureform reload was analyzed and found to have the knife exposed within the knife track.The reload was not returned with an instrument therefore log review details could not be reviewed.The knife was exposed towards the distal end of the returned reload.There were no lodged staples found.The reload was found to have cartridge damage.The cartridge was damaged along the knife track with significant damage near the middle of the reload, and the knife was slightly rotated and wedged into the cartridge at the distal end.The knife was inspected in its current position and there was damage noted.The reload parts were not separated for inspection due to the reload being transferred to engineering for further analysis.The reload blade was found to have mechanical indentations.The reload parts were not separated for inspection due to the reload being transferred to engineering for further analysis.The knife was inspected in its current position and there was damage noted.There was also significant cartridge damage observed.The reload was found to have the blade rotated within the knife track.The blade was exposed above the surface but was slightly rotated and wedged into the reload cartridge at the distal end.There was also cartridge damage noted at the site of the rotated blade and throughout the knife track.The complaint was confirmed by failure analysis.A blade-exposed icon and message will appear if the firing sequence is interrupted.The probable root cause of the exposed component can be attributed to various factors.These factors may include instrument damage, particularly in the wrist area, tissue condition (e.G., disease state and density), and foreign objects (e.G., metal clips) that can cause stapler firing forces to exceed the prescribed limit and subsequently result in a partial fire.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) failure analysis confirmed initial findings.Fa was unable to retrieve procedure logs due to lack of procedure information.The reload was returned with the knife exposed and rotated into the right side of the t-slot, which the knife rides along during the firing sequence.It appears that the reload has been fully fired, as all pushers are deployed and reload shuttle has travelled to the distal end.It is likely that the system detected a successful fire; however, the blade did not retract back into the distal end of the cartridge due to the rotation.The reload shuttle and knife could not be removed from the reload body normally, so the reload was broken to inspect the components.The blade was confirmed to have significant damage to the cutting edge, specifically along the top half.The blade was also found with a broken right leg.The leg had completely broken off from the base of the blade and was found lodged into the cartridge material.There is no potential for fragments, as the leg was retained within the cartridge body.Additionally, the blade was found to be bent in the direction of the broken leg (right).The bend in the knife is likely due to high torque applied to the knife after it became lodged.Shuttle was found with a cracked and broken knife seat and bent ramps.The break in the knife seat was likely caused by the rotation of the blade.It appears the base of the knife was dragged along the t-slot wall as the firing continued despite the rotation.This rotation caused damage the shuttle and knife leg to break, causing severe damage to the reload cartridge.Eventually once the knife rotated a certain amount, the cutting edge lodged into knife slot, which likely caused the firing force to spike.However, as the shuttle was at the end of travel, it is not likely to have triggered a partial fire.Damage to multiple components with mechanical indentations along the blade cutting edge are indicative of firing across obstructions such as previous staple lines or clips, which may introduce forces leading to disruption of the blade's path.The root cause for the damage can be attributed to damage during use.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key19317430
Report Number2955842-2024-14617
Device Sequence Number17726267
Product Code GDW
UDI-Device Identifier10886874113841
UDI-Public(01)10886874113841(10)NA
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360G-08
Device Catalogue Number48360G
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/23/2024
Supplement Date Received by Manufacturer02/06/2025
03/10/2025
Initial Report FDA Received Date05/15/2024
Supplement Report FDA Received Date03/05/2025
04/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age60 YR
Patient SexMale
Patient Weight50 KG